Alert archive / Minnesota / Small Craft Advisories in 2021

Small Craft Advisory 46, NWS Duluth, MN

July 19, 2021

NWS Duluth, MN issued this small craft advisory at Jul 19, 2021, 4:09 PM CDT. It took effect at Jul 20, 2021, 1:00 AM CDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Jul 19, 2021, 4:09 PM CDT (21:09 UTC)
In effect from
Jul 20, 2021, 1:00 AM CDT
Expired
Jul 20, 2021, 12:00 PM CDT
In force
11 hr
Issued by
NWS Duluth, MN

The text

As transmitted.

387 
WHUS73 KDLH 192109
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
409 PM CDT Mon Jul 19 2021

LSZ147-148-150-200915-
/O.NEW.KDLH.SC.Y.0046.210720T0600Z-210720T1700Z/
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
409 PM CDT Mon Jul 19 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 1 AM TO NOON CDT TUESDAY...

* WHAT...Northeast winds 10 to 15 kt with gusts up to 25 kt and 
  waves 2 to 5 ft expected.

* WHERE...Sand Island to Bayfield WI, Oak Point to Saxon Harbor 
  WI and Outer Apostle Islands Beyond 5 NM from Mainland.

* WHEN...From 1 AM to noon CDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$
3 follow-up statements
121 
WHUS73 KDLH 200329
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
1029 PM CDT Mon Jul 19 2021

LSZ144>146-201530-
/O.EXA.KDLH.SC.Y.0046.210720T0600Z-210720T1700Z/
Two Harbors to Duluth MN-Duluth MN to Port Wing WI-
Port Wing to Sand Island WI-
1029 PM CDT Mon Jul 19 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL NOON CDT TUESDAY...

* WHAT...Northeast winds 10 to 20 kt with gusts up to 25 kt and 
  waves 2 to 4 ft expected.

* WHERE...Two Harbors to Duluth MN, Duluth MN to Port Wing WI 
  and Port Wing to Sand Island WI.

* WHEN...Until noon CDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$

LSZ147-148-150-201530-
/O.CON.KDLH.SC.Y.0046.210720T0600Z-210720T1700Z/
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
1029 PM CDT Mon Jul 19 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL NOON CDT
TUESDAY...

* WHAT...Northeast winds 10 to 20 kt with gusts up to 25 kt and 
  waves 2 to 5 ft expected.

* WHERE...Sand Island to Bayfield WI, Outer Apostle Islands 
  Beyond 5 NM from Mainland and Oak Point to Saxon Harbor WI.

* WHEN...Until noon CDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$
572 
WHUS73 KDLH 200851
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
351 AM CDT Tue Jul 20 2021

LSZ144>148-150-201700-
/O.CON.KDLH.SC.Y.0046.000000T0000Z-210720T1700Z/
Two Harbors to Duluth MN-Duluth MN to Port Wing WI-
Port Wing to Sand Island WI-Sand Island to Bayfield WI-
Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
351 AM CDT Tue Jul 20 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL NOON CDT TODAY...

* WHAT...Northeast winds 10 to 20 kt with gusts up to 25 kt and
  waves 2 to 4 ft expected.

* WHERE...Portions of western Lake Superior including the Twin 
  Ports and Apostle Islands.

* WHEN...Until noon CDT today.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$
308 
WHUS73 KDLH 201709
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
1209 PM CDT Tue Jul 20 2021

LSZ144>148-150-201815-
/O.EXP.KDLH.SC.Y.0046.000000T0000Z-210720T1700Z/
Two Harbors to Duluth MN-Duluth MN to Port Wing WI-
Port Wing to Sand Island WI-Sand Island to Bayfield WI-
Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
1209 PM CDT Tue Jul 20 2021

...SMALL CRAFT ADVISORY HAS EXPIRED...

Winds and waves have decreased to below small craft advisory
criteria.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this small craft advisory went out at Jul 19, 12:53 PM CDT, 3 hours 16 minutes earlier.

Area forecast discussion, Jul 19, 12:53 PM CDT, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1253 PM CDT Mon Jul 19 2021

.DISCUSSION...(Today through Sunday)
Issued at 549 AM CDT Mon Jul 19 2021

Summary: chances of strong to severe storms exist this afternoon
and evening over northeastern Minnesota. Some hazardous fire
weather conditions also possible today, along with very warm
temperatures. More chances of showers and storms will be in the
picture through the rest of the week.

Today will be an active day on several fronts. First, we will
continue to see very warm temperatures today, which will be
slightly warmer than yesterday, with highs in the upper 80s to
lower 90s. We will also see largely dry conditions, at least,
before a cold front passes through the region from the north late
this afternoon through the evening and overnight hours. With
relative humidity values between 25 to 35 percent, and west winds
gusting up to 20 mph this afternoon, coupled with extremely dry
fuels, near-critical fire weather conditions are possible this
afternoon and evening across northeastern Minnesota. Finally, as
the aforementioned cold front passes through, showers and
thunderstorms will increase, some of which could be strong to
severe. Moderate instability, with mixed-layer CAPE values between
1000 to 2000 J/kg, and steepening low-level lapse rates will lead
to the threat for isolated severe storms, including a large hail
and damaging wind threat.

Once the cold front passes through, winds will turn more east to
northeasterly, which should bring some relief from the hot
temperatures, particularly for areas along Lake Superior. A lake
breeze will help cool temperatures down, with highs in the upper
60s to lower 70s near Lake Superior, with highs in the upper 70s
to lower 80s further inland. There will be some lingering chances
of showers and storms over east-central Minnesota for Tuesday as a
mid-level impulse rides over a large upper-level ridge over the
Intermountain West states. A tight baroclinic zone will also be
present over this area, as well.

For Wednesday through Saturday, we will have a very gradual warm-
up back into the 80s by the weekend, along with daily chances of
showers and thunderstorms, as we remain under a nearly stationary
large-scale pattern, resulting in multiple shortwaves ejecting
over our region. There isn't a strong signal for any particular
day for strong to severe storms. There doesn't appear to be a
strong signal in any widespread heavy rainfall, although some
isolated areas may receive some much-needed heavier accumulations.
Some drier conditions appear likely to return for next Sunday and
Monday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1244 PM CDT Mon Jul 19 2021

A line of thunderstorms is making its way south across the
Northland. INL and HIB have already been affected by this system.
DLH and BRD have TEMPO groups in the TAF to accommodate for the
line of storms headed their way. These storms are quickly
dissipating on the eastern side of the line due to its proximity
to the stable environment near Lake Superior. Because of this,
showers and thunderstorms are not expected to reach HYR, but could
still redevelop on the South Shore later today as the cold front
moves south. Confidence, however, was not high enough to include
in the TAF. Tonight, models suggest lower ceilings near Lake
Superior, which could affect the DLH terminal in the early morning
hours. These ceilings are expected to lift in the late morning.

&&

.MARINE...
Issued at 510 AM CDT Mon Jul 19 2021

Southwest winds will strengthen this afternoon ahead of a cold
front that will pass through the region late this afternoon
through the evening hours. Winds between 15 to 20 knots will be
possible along the North Shore due to these southwesterly winds,
along with wave heights between 2 to 4 feet. Conditions appear to
be too marginal at this time for a Small Craft Advisory, so we
will hold off on issuing one, but one may be needed later.
Chances of showers and thunderstorms will then increase along the
cold front, which looks to pass over western Lake Superior late
this afternoon through the evening hours. Some strong to severe
storms will be possible, with some large hail and gusty, erratic
winds possible, especially along the North Shore. Once the cold
front passes through, winds will turn more northeasterly overnight
and strengthen. This will lead to building waves for portions of
the South Shore late tonight into Tuesday morning. A Small Craft
Advisory may be needed, especially for the Outer Apostle Islands
area and from Oak Point to Saxon Harbor in northern Wisconsin as
wave heights between 3 to 5 feet are possible.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  89  60  71  55 /  30  40  10  30
INL  90  56  81  57 /  70  30  10  50
BRD  92  64  86  60 /  30  20  40  30
HYR  89  60  79  54 /  20  20  10  30
ASX  91  59  71  53 /  30  30   0  20

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

DISCUSSION...JTS
AVIATION...Kossen
MARINE...JTS
Hazardous weather outlook, Jul 19, 4:54 AM CDT, 11 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
454 AM CDT Mon Jul 19 2021

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-201000-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
454 AM CDT Mon Jul 19 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

A cold front moving across the area has the potential to develop
a line of showers and thunderstorms late this morning and
throughout the afternoon and evening. This line will move south
throughout the day into tonight, impacting most locations in
northeast Minnesota. In northwest Wisconsin, the potential for
showers and storms will mainly be along and north of U.S. Highway 2.
A few storms in northeast Minnesota may become strong to severe
with large hail up to 1 inch and damaging winds of 60 MPH.

In addition to the thunderstorm potential, there will also be
near-critical fire weather conditions in northeast Minnesota
this afternoon and evening. Gusty winds are expected ahead and
behind the cold front primarily along and north of U.S. Highway 2
this afternoon. Winds around thunderstorms will be particularly
gusty and erratic. Please refrain from burning as any fires that
develop may spread rapidly.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There will be several chances for thunderstorms throughout the
week and into the weekend.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters may be needed later today as thunderstorms cross
the area. Please report wind damage and hail of any size to the
National Weather Service.

LSZ121-140>148-150-201000-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
454 AM CDT Mon Jul 19 2021

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Today and Tonight

A cold front will move southward across western Lake Superior
this afternoon and evening, bringing a chance of isolated to
scattered storms to the region. A few storms may be strong to severe
with hail to penny-size, wind gusts to 35 kts, and occasional
cloud-to-water lightning.

Gusty southwest winds expected this afternoon are likely to build
waves along the North Shore. Winds shift to the northeast tonight
following the passage of a cold front with wind speeds increasing.
Small Craft Advisories may be needed this afternoon as well as
tonight into tomorrow morning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There will be several chances of thunderstorms Tuesday through next
weekend.

Unruh

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

Nearby

Small Craft Advisories in Minnesota, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.